Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Houston/Galveston, TX

April 4, 2012Galveston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 4, 2012, 2:12 PM CDT for Galveston County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2012, 2:12 PM CDT (19:12 UTC)
Expired
Apr 4, 2012, 2:37 PM CDT
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Galveston County, TX

The radar

The Houston radar (KHGX), 26 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 2:12 PM CDTHAIL 0.25Hitchcock, TXPEA SIZE HAIL REPORTED BY LAW ENFORCEMENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 12:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS54 KHGX 041912
SVRHGX
TXC167-042000-
/O.NEW.KHGX.SV.W.0062.120404T1912Z-120404T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
212 PM CDT WED APR 4 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALVESTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 300 PM CDT

* AT 210 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
  NEAR BAYOU VISTA...OR 5 MILES SOUTHEAST OF HITCHCOCK...AND MOVING 
  SOUTHEAST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  BAYOU VISTA...JAMAICA BEACH AND GALVESTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 2934 9473 2916 9501 2919 9502 2924 9493
      2928 9497 2921 9505 2926 9509 2936 9505
      2940 9491 2939 9488 2928 9496 2925 9493
      2927 9489 2930 9492 2929 9486 2935 9481
      2932 9478
TIME...MOT...LOC 1905Z 287DEG 16KT 2928 9495 

$$
1 follow-up statement
495 
WWUS54 KHGX 041937
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
237 PM CDT WED APR 4 2012

TXC167-042010-
/O.CAN.KHGX.SV.W.0062.000000T0000Z-120404T2000Z/
GALVESTON TX-
237 PM CDT WED APR 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR GALVESTON COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. 

LAT...LON 2934 9473 2916 9501 2919 9502 2924 9493
      2928 9497 2921 9505 2926 9509 2936 9505
      2940 9491 2939 9488 2928 9496 2925 9493
      2927 9489 2930 9492 2929 9486 2935 9481
      2932 9478
TIME...MOT...LOC 1937Z 287DEG 16KT 2928 9495 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:04 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 4, 1:04 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
104 PM CDT WED APR 4 2012

.AVIATION...
DEALING WITH SHRA/+TSRA RIGHT NOW BETWEEN HOU AND GALVESTON.
SCT/BKN MVFR CEILINGS POSSIBLE AREA WIDE THIS AFTERNOON WITH
VCSH/VCTS SOUTH OF THE IAH AREA. EXPECT TO SEE THE DEVELOPMENT OF
MVFR/IFR CEILINGS AND VISIBILITIES OVERNIGHT...MAINLY SOUTH OF THE
I-10 AREA...DUE TO LIGHT WINDS AND WET GROUNDS. SKIES SHOULD CLEAR
OUT AS THE DAY PROGRESSES TOMORROW WITH DRIER WEST WINDS.  42
&&

.PREV DISCUSSION... /ISSUED 1124 AM CDT WED APR 4 2012/

UPDATE...
MORNING FORECAST UPDATE.

DISCUSSION...
IN THE SHORT TERM LOOKING TO KEEP HIGH CHANCE POPS IN THE FORECAST
FOR WIDELY SCT STORMS. STORMS COULD BE ON THE STRONG SIDE AND
APPROACH SEVERE LEVELS. SMALL HAIL IN A FEW STRONG STORMS COULD BE
POSSIBLE WITH BRIEF HEAVY RAINFALL. LOOKS LIKE UPPER LEVEL LOW
OVER OK WILL MOVE EAST WITH TROUGH AXIS FINALLY PUSHING THROUGH
TONIGHT. MAY NEED TO HAVE SOME POPS IN THE FORECAST THROUGH
MIDNIGHT BUT WILL EVAULATE THAT WITH SHORT RANGE GUIDANCE.
OTHERWISE EXPECT DRIER CONDITIONS FOR THE END OF THE WEEK AS UPPER
LEVEL RIDGE BUILDS OVER TX AND PLAINS.

FINAL NOTE...NWS HOUSTON/GALVESTON HAS STARTED AN OPERATIONAL TEST
OF AWIPS2 THROUGH FRIDAY.

39

PREV DISCUSSION... /ISSUED 429 AM CDT WED APR 4 2012/

DISCUSSION...
THE COMBINATION OF A WEAK FRONT MOVING EASTWARD AND AN OUTFLOW
BOUNDARY MOVING SOUTHWARD BROUGHT STRONG TO SEVERE THUNDERSTORMS
ACROSS THE NORTHERN PORTIONS OF SE TX EARLIER TONIGHT. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING
AHEAD OF THE WEAKENING COLD FRONT. THE GFS LOOKS REASONABLE IN
SLOWING THE EASTWARD PROGRESSION OF THE BOUNDARY THIS MORNING AND
THEN KEEPING CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER
THE SOUTHEASTERN THIRD OF THE FORECAST AREA THIS AFTERNOON.

FOR THE REMAINDER OF THE FORECAST...THE GFS AND ECMWF HAD SIMILAR
SOLUTIONS. AN UPPER LEVEL RIDGE WILL THEN BUILD OVER THE AREA
BEGINNING ON THURSDAY. THIS WILL BRING WARMER AND DRIER CONDITIONS
ACROSS SE TX THROUGH THE WEEKEND. EARLY NEXT WEEK THE FLOW PATTERN
ALOFT BECOMES MORE NORTHWESTERLY AS AN UPPER LEVEL TROUGH FORMS
OVER THE NORTHEASTERN PART OF THE COUNTRY. THIS FLOW PATTERN
SHOULD HELP DRIVE A BACK DOOR COLD FRONT INTO SE TX. WILL
INTRODUCE ISOLATED RAIN CHANCES AHEAD OF THE FRONT ON TUESDAY.

MARINE...
LIGHT WIND REGIME WILL BE IN PLACE FOR A FEW DAYS. SOUTHERLY WINDS
SHOULD BECOME MORE VARIABLE AS THE OUTFLOW BOUNDARY OVER SETX
MOVES INTO THE COASTAL AREAS THIS MORNING. WEAK HIGH PRESSURE
WILL DEPART FOLLOWED BY A PACIFIC FRONT THAT SAGS DOWN OVER THE
COASTAL WATERS LATE THURSDAY. EAST AND SOUTHEAST FLOW OF 5 TO 15
KNOTS SHOULD PREVAIL FRIDAY THROUGH THE WEEKEND. TIDES AROUND 1
FOOT ABOVE NORMAL SHOULD CONTINUE TO DAY THEN SLOWLY LOWER
THURSDAY BEFORE RETURNING TO AROUND 1 FOOT ABOVE NORMAL WITH THE
EAST AND SOUTHEAST FETCH.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  56  76  55  77 /  10  10  10  10  10
HOUSTON (IAH)              74  56  76  57  77 /  20  10  10  10  10
GALVESTON (GLS)            73  62  75  64  74 /  30  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Apr 4, 11:40 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1140 AM CDT WED APR 4 2012

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-051645-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1140 AM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE EXPECTED
MAINLY SOUTH OF INTERSTATE 10 TODAY AND THIS EVENING. SOME STORMS
COULD BECOME SEVERE WITH HAIL AND GUSTY WINDS. THE ACTIVITY SHOULD
REMAIN ALONG THE COAST AND PUSH EAST THROUGH THE AFTERNOON. BRIEF
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Apr 4, 1:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
114 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             ALVIN                   29.43N 95.25W
04/04/2012  E0.25 INCH       BRAZORIA           TX   PUBLIC

            GOLFBALL SIZE HAIL AT ALVIN COMMUNITY COLLEGE AGAIN

&&

TWG
Local storm report, Apr 4, 1:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
124 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             SANTA FE                29.38N 95.10W
04/04/2012  E0.88 INCH       GALVESTON          TX   NWS EMPLOYEE

            DIME TO NICKEL HAIL REPORTED BY RETIRED NWS EMPLOYEE

&&

TWG
Local storm report, Apr 4, 1:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
127 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HEAVY RAIN       ALVIN                   29.43N 95.25W
04/04/2012  E0.00 INCH       BRAZORIA           TX   EMERGENCY MNGR

            0.5 INCH RAIN FELL IN 10 MINUTES REPORTED BY BRAZORIA
            COUNTY EM IN THE PAST HOUR

&&

TWG
Local storm report, Apr 4, 1:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
133 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             DICKINSON               29.45N 95.07W
04/04/2012  E0.25 INCH       GALVESTON          TX   COUNTY OFFICIAL

            PEA SIZE HAIL REPORTED BY PUBLIC SAFETY OFFICIAL AT FM517
            AND HWY 646

&&

TWG
Local storm report, Apr 4, 1:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
136 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             LEAGUE CITY             29.49N 95.11W
04/04/2012  E0.25 INCH       GALVESTON          TX   PUBLIC

            PEA SIZE HAIL REPORTED IN WEST PART OF LEAGUE CITY

&&

TWG
Local storm report, Apr 4, 1:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
149 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             ALVIN                   29.43N 95.25W
04/04/2012  E2.75 INCH       BRAZORIA           TX   PUBLIC

            BASEBALL SIZE HAIL REPORTED ON COMMUNITY DRIVE NEAR ALVIN
            COMMUNITY COLLEGE

&&

TWG

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:15 PM CDTSpecial Weather StatementHGXBrazos, Burleson60 min
Apr 3, 8:00 PM CDTSpecial Weather StatementHGXHouston, Madison60 min
Apr 3, 8:09 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Washington81 min
Apr 3, 8:51 PM CDTSevere Thunderstorm WarningHGXHouston39 min
Apr 3, 9:12 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison48 min
Apr 3, 9:28 PM CDTSevere Thunderstorm WarningHGXHouston47 min
Apr 3, 9:57 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Walker48 min
Apr 3, 10:14 PM CDTAreal Flood AdvisoryHGXHouston, Madison2 hr
Apr 3, 10:48 PM CDTSpecial Weather StatementHGXHouston57 min
Apr 3, 10:50 PM CDTSpecial Weather StatementHGXMadison55 min
Apr 3, 11:35 PM CDTSpecial Weather StatementHGXTrinity55 min
Apr 3, 11:53 PM CDTSpecial Weather StatementHGXWalker52 min
Apr 4, 12:29 AM CDTSevere Thunderstorm WarningHGXPolk, Trinity46 min
Apr 4, 12:34 AM CDTSpecial Weather StatementHGXMontgomery56 min
Apr 4, 12:44 AM CDTSevere Thunderstorm WarningHGXMontgomery, Walker46 min
Apr 4, 1:32 AM CDTSpecial Weather StatementHGXMontgomery, San Jacinto58 min
Apr 4, 1:52 AM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker38 min
Apr 4, 2:31 AM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto59 min
Apr 4, 8:49 AM CDTSpecial Marine WarningHGX56 min
Apr 4, 11:09 AM CDTSpecial Weather StatementHGXHarris51 min
Apr 4, 11:37 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris38 min
Apr 4, 12:17 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris43 min
Apr 4, 12:59 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston61 min
Apr 4, 1:02 PM CDTTornado WarningHGXBrazoria, Galveston43 min
Apr 4, 1:20 PM CDTSevere Thunderstorm WarningHGXBrazoria40 min
Apr 4, 1:35 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston40 min
Apr 4, 1:43 PM CDTSpecial Marine WarningHGX92 min
Apr 4, 1:59 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda46 min
Apr 4, 2:17 PM CDTSpecial Marine WarningHGX88 min
Apr 4, 2:42 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda48 min
Apr 4, 3:00 PM CDTSpecial Marine WarningHGX90 min
Apr 4, 3:23 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda52 min
Apr 4, 3:30 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Matagorda45 min
Apr 4, 3:35 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda115 min
Apr 4, 3:46 PM CDTSpecial Marine WarningHGX89 min
Apr 4, 4:13 PM CDTSevere Thunderstorm WarningHGXBrazoria, Jackson, Matagorda62 min
Apr 4, 4:23 PM CDTSpecial Marine WarningHGX82 min
Apr 4, 4:51 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Jackson, Matagorda, Wharton54 min
Apr 4, 5:07 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton53 min
Apr 4, 5:22 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Jackson, Matagorda, Wharton80 min
Apr 4, 5:29 PM CDTSpecial Marine WarningHGX91 min
Apr 4, 5:41 PM CDTSpecial Marine WarningHGX32 min
Apr 4, 5:54 PM CDTSpecial Weather StatementHGXFort Bend51 min
Apr 4, 6:27 PM CDTSpecial Marine WarningHGX93 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.